KNOXVILLE, Tenn. (WATE) — The Metro Drug Coalition is hosting a free overdose prevention and Naloxone training as a part of overdose awareness month.

Naloxone, also known by its brand name Narcan, is a nasal spray medication that can be life-saving in the event of an opioid overdose. The medication is an opioid antagonist, working to reverse the overdose by attaching to the opioid receptors of the brain to reverse the effects and block the uptake of opioids according to the National Institute of Drug Abuse.

According to the CDC, the medication can be given safely to those who appear to be overdosing, and while it will only help those experiencing an opioid overdose, it will not harm someone if they are overdosing on a drug other than opioids. The CDC also suggests that naloxone should be carried and kept at home by those who are at an increased risk for opioid overdose or know someone who is.

According to the CDC, signs of an overdose include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially in the nails and lips)

The naloxone training will take place at the Community Coalition meeting on August 23, from 12-1 p.m. The meeting will be held in the community room at the Emerald Youth Foundation, Haslam-Samson Complex at 1740 Texas Avenue in Knoxville. The class will be taught by Jessica Stanley, a Regional Overdose Prevention Specialist.

Attendees will receive training certificates, naloxone kits, and continuing education units. The event is free, but attendees are asked to RSVP for the meeting on the MDC’s events page.